New York, 2008

Damaging Wind in New York, July 19, 2008

July 19, 2008 · NWS ALY · 1 event in 1 county or zone

A hot, humid and unstable air mass contributed to the development of isolated severe thunderstorms across portions of eastern New York during Saturday afternoon on July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot, humid and unstable air mass contributed to the development of isolated severe thunderstorms across portions of eastern New York during Saturday afternoon on July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 4:30 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 19, 4:30 PM EST, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT SAT JUL 19 2008

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE INTO OUR REGION AND BECOME NEARLY
STATIONARY TONIGHT. A WAVE OF LOW PRESSURE WILL MOVE EASTWARD ALONG
BOUNDARY...PASSING OVER THE AREA SUNDAY NIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH STORMS PRODUCING VERY HEAVY
RAINFALL.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HAVE SCATTERED CONVECTION ACROSS FORECAST AREA WITH SEVERE
THUNDERSTORM WATCH #702 IN EFFECT UNTIL 9 PM. SOME STORMS HAVE
BECOME STRONG THIS AFTERNOON...HOWEVER MOST STORMS HAVE NOT HAD
GOOD VERTICAL EXTENT. EVEN THOUGH INSTABILITY AND WIND FIELD NOT AS
NOT AS STRONG YESTERDAY...THE THERMODYNAMIC ENVIRONMENT REMAINS
SUFFICIENT FOR A THREAT OF ISOLATED DAMAGING WIND AND HAIL WITH THE
STRONGER CORES INTO EARLY THIS EVENING.

WILL KEEP CHANCE/SCATTERED THROUGH THIS EVENING AS FRONTAL BOUNDARY
APPROACHES AND HAVE FOCUS FOR CONVECTION...REDUCED POPS TO SLIGHT
CHANCE AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL BOUNDARY BECOME NEARLY STATIONARY ACROSS FORECAST AREA AND
A WAVE OF LOW PRESSURE FROM THE GREAT LAKES REGION MOVES EASTWARD
ALONG THE BOUNDARY. THE GFS IS DEEPER AND SLOWER WITH THE LOW THAN
THE NAM. THE 12Z/SAT ECMWF INITIALLY IS SIMILAR TO THE GFS BUT IS
QUICKER HAVING THE LOW DEPART THE REGION MONDAY. LOOKING AT A WET
PERIOD WITH WIDESPREAD CONVECTION DEVELOPING BY SUNDAY AFTERNOON AND
CONTINUING THROUGH SUNDAY NIGHT. PRECIPITABLE WATER VALUES ARE
EXPECTED TO RISE TO AROUND 2 INCHES SUNDAY AND REMAIN HIGH SUNDAY
NIGHT...SO VERY HEAVY DOWNPOURS EXPECTED WITH STORMS. BASED ON CSTAR
II RESEARCH PROJECTS...THERE IS THE POTENTIAL FOR A PRE-EVENT
...HEAVY RAINFALL EVENTS PRECEDING TROPICAL SYSTEMS...AS TROPICAL
STORM CRISTOBAL HEADS NORTHEAST SUNDAY. REFER TO THE NATIONAL
HURRICANE CENTER PRODUCTS FOR DETAILS ABOUT CRISTOBAL. THE HEAVY
RAINFALL IS DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. NOT
CONFIDENT ENOUGH AT THIS TIME TO ISSUE ANY TYPE OF FLOOD WATCH.
THERE IS ALSO A THREAT FOR SEVERE THUNDERSTORMS SUNDAY...SPC HAS
AREA IN SLIGHT RISK. THERE WILL BE MODEST UNIDIRECTIONAL WESTERLY
FLOW. LOW LEVEL JET WILL INCREASE AHEAD OF THE APPROACHING LOW AND
UPPER LEVEL JET DYNAMICS WILL BE FAVORABLE. PRIMARY THREAT WILL BE
FOR DAMAGING WIND.

LONGWAVE TROUGH WILL MOVE IN WITH AN UPPER LOW CUTTING OFF OVER
EASTERN CANADA MONDAY THEN SLOWING MOVING NORTHEAST THROUGH TUESDAY.
THIS WILL KEEP US UNSETTLED WITH THE CONTINUED THREAT FOR SCATTERED
CONVECTION TO START TO THE WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
OVERALL UNSETTLED WEATHER WITH UPPER LEVEL TROUGH/LOW OVER THE
REGION. MODELS ARE IN BETTER AGREEMENT WILL LARGE SCALE FLOW WITH
STRONG RIDGE OVER CENTRAL NORTH AMERICA AND LONGWAVE TROUGH OVER THE
PACIFIC/NORTHWESTERN AMERICA AND CLOSED OFF UPPER LOW OVER EASTERN
CANADA AND THE GREAT LAKES REGION/NORTHEAST. THE ECMWF CONTINUES TO
MAINTAIN LONGWAVE TROUGH OVER REGION. THE GFS HAD BEEN MORE
PROGRESSIVE BEGINNING TO LIFT THE TROUGH NORTHWARD....HOWEVER THE
12Z/SAT RUN INDICATES RIDGING GETS DAMPENED AND LONGWAVE TROUGH
REMAINS IN PLACE BUT ITS LESS AMPLIFIED THAN THE ECMWF. AGAIN
FOLLOWED HPC LEAD FOR EXTENDED MAINTAINING CONSISTENCY IN THE
FORECAST. SURFACE FRONTAL BOUNDARY BECOMING NEARLY STATIONARY
ALONG/JUST OFF THE MID ATLANTIC/NEW ENGLAND COAST WITH TEMPS AT OR
JUST BELOW SEASONABLE LEVELS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SOME AREAS OF A LITTLE HAZE AROUND THE REGION...BUT NO REAL
RESTRICTIONS TO VISIBILITY THROUGH THIS AFTERNOON. SCATTERED
THUNDERSTORMS DEVELOPING ACROSS THE REGION...AND THERE WILL BE
SOME THUNDERSTORM ACTIVITY AT GFL...ALB AND POU...BUT THE TIMING
IS IN QUESTION AS THE SCENARIO IS STILL DEVELOPING. FOR
NOW...SUGGESTING SOME MVFR IN THUNDERSTORMS BETWEEN 19Z-22Z. WHEN
THUNDERSTORMS DO AFFECT THE AIRPORTS...THERE WILL BE SOME 30-60
MINUTE PERIODS OF MVFR...PERHAPS 15-30 MINUTES OF POTENTIAL
IFR...BUT NOT PUTTING IFR INTO THE TAFS UNTIL MORE DEFINITIVE
CONVECTIVE DEVELOPMENT AND MOVEMENT TAKES PLACE. ONCE RAIN ENDS
THIS EVENING...MIXED MID AND HIGH CLOUDS...AND SOME AREAS OF FOG
THROUGH SUNRISE. AFTER SUNRISE...SOME SCATTERED SHOWER ACTIVITY
AND MVFR CEILINGS POSSIBLE AROUND GFL AND ALB AS THE COLD FRONT
MAKES MORE DEFINITIVE PROGRESS THROUGH THE REGION...BUT FOR NOW
PUTTING VCSH WITH CB IN CLOUD GROUP TOMORROW MORNING.

OUTLOOK...
SUN-MON NIGHT...VFR LOWERING TO MVFR SUNDAY AND POSSIBILITY IFR
AT TIMES IN SHRA/TSRA.
MON NIGHT- WED ...VFR- MVFR WITH SCT SHRA/TSRA.
THU...VFR.

&&

.FIRE WEATHER...
A WEAKENING COLD FRONT WILL MOVE INTO OUR REGION AND BECOME NEARLY
STATIONARY TONIGHT. A WAVE OF LOW PRESSURE WILL MOVE EASTWARD ALONG
BOUNDARY...PASSING OVER THE AREA SUNDAY NIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH STORMS PRODUCING VERY HEAVY
RAINFALL. RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT
TONIGHT...THEN ONLY DROP TO 60 TO 70 PERCENT SUNDAY AFTERNOON WITH
50 TO 60 PERCENT ACROSS THE MID HUDSON VALLEY.

&&

.HYDROLOGY...
RIVER LEVELS AND FLOWS ARE LOW WHICH IS TYPICAL OF MID TO LATE
SUMMER. WEAK FRONTAL BOUNDARY WILL MOVE ACROSS AREA TODAY AND WILL
BECOME NEARLY STATIONARY THEN A LOW OF LOW PRESSURE WILL MOVE ALONG
BOUNDARY BRINGING MORE WIDESPREAD CONVECTION TO AREA SUNDAY INTO
MONDAY. PRECIPITABLE WATER VALUES ARE EXPECTED TO RISE TO AROUND 2
INCHES SUNDAY AND REMAIN HIGH SUNDAY NIGHT...SO VERY HEAVY DOWNPOURS
EXPECTED WITH SOME STORMS. BASED ON CSTAR II RESEARCH PROJECTS...
THERE IS THE POTENTIAL FOR A PRE-EVENT ...HEAVY RAINFALL EVENTS
PRECEDING TROPICAL SYSTEMS...AS TROPICAL STORM CRISTOBAL HEADS
NORTHEAST SUNDAY. REFER TO THE NATIONAL HURRICANE CENTER PRODUCTS
FOR DETAILS ABOUT CRISTOBAL. THE HEAVY RAINFALL IS DEPENDENT ON THE
POSITION OF THE FRONTAL BOUNDARY. NOT CONFIDENT ENOUGH AT THIS TIME
TO ISSUE ANY TYPE OF FLOOD WATCH.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...NAS
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jul 19, 12:49 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
149 PM EDT SAT JUL 19 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
149 PM EDT SAT JUL 19 2008

...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE FROM SUNDAY
THROUGH WEDNESDAY NIGHT. THUNDERSTORMS FROM SUNDAY AFTERNOON
THROUGH MONDAY ARE EXPECTED TO PRODUCE VERY HEAVY RAIN WITH THE
POTENTIAL FOR FLOODING. IF THE THREAT OF FLOODING BECOMES MORE
CERTAIN A FLOOD WATCH WILL LIKELY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...ALBANY...HERKIMER...SARATOGA...WARREN...FULTON...
MONTGOMERY...SCHENECTADY...WASHINGTON...HAMILTON...RENSSELAER...
SCHOHARIE...GREENE...COLUMBIA...ULSTER...DUTCHESS...BERKSHIRE...
LITCHFIELD...BENNINGTON AND WINDHAM.

In the hours before

Special weather statement, Jul 19, 3:18 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT SAT JUL 19 2008

MAZ001-025-NYZ061-192115-
EASTERN COLUMBIA NY-SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
418 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST COLUMBIA AND CENTRAL
BERKSHIRE COUNTIES THROUGH 515 PM EDT...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING...UP TO ONE
HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY RAIN.  THIS
STORM WAS LOCATED 8 MILES WEST OF LENOX...OR ABOUT 8 MILES EAST OF
CHATHAM...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
LENOX BY 435 PM EDT...
LEE BY 440 PM EDT...
LEE BY 445 PM EDT...
BECKET BY 505 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

KL
Special weather statement, Jul 19, 3:34 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT SAT JUL 19 2008

VTZ013>015-192130-
BENNINGTON VT-EASTERN WINDHAM VT-WESTERN WINDHAM VT-
434 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENNINGTON AND WINDHAM
COUNTIES THROUGH 530 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 50 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF WILMINGTON...OR
ABOUT 9 MILES EAST OF BENNINGTON...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON AND 7 MILES SOUTH OF WEST WARDSBORO BY 445 PM EDT...
8 MILES SOUTH OF TOWNSHEND BY 500 PM EDT...
NEWFANE BY 505 PM EDT...
BRATTLEBORO BY 510 PM EDT...
PUTNEY BY 515 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

KL
Local storm report, Jul 19, 4:04 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 S PITTSFIELD          42.40N 73.26W
07/19/2008                   BERKSHIRE          MA   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN.

0435 PM     HAIL             4 S PITTSFIELD          42.40N 73.26W
07/19/2008  E0.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

            HALF INCH TO PENNY SIZED HAIL.

&&

FRUGIS
Local storm report, Jul 19, 4:19 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 WNW LENOX             42.39N 73.37W
07/19/2008                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 295.

0450 PM     TSTM WND DMG     3 NNW BECKET            42.38N 73.10W
07/19/2008                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN ON SUMMIT HILL RD.

&&

FRUGIS
Special weather statement, Jul 19, 4:35 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SAT JUL 19 2008

VTZ014-015-192200-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
535 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHEAST WINDHAM COUNTY
THROUGH 6 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50
MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF SAXTONS RIVER TO 9 MILES EAST OF
LONDONDERRY...AND MOVING EAST SOUTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
SAXTONS RIVER BY 540 PM EDT...
WESTMINSTER...BELLOWS FALLS AND ROCKINGHAM BY 545 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

KL
Special weather statement, Jul 19, 5:20 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT SAT JUL 19 2008

NYZ053-054-192300-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
620 PM EDT SAT JUL 19 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RENSSELAER COUNTY
THROUGH 7 PM EDT...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO ONE HALF OF AN INCH
IN DIAMETER...WINDS UP TO 50 MPH...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR NASSAU...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 645 PM EDT.

WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
July 19, 5:27 PM EST
Where
Rensselaer County, 0.69 mi S of East Schodack
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.560, -73.630

Trees, along with wires were reported down in East Schodack due to strong thunderstorm winds.

Several trees were reported down on Hy Drive, another tree fell on Hillview Street, and another large tree snapped and fell across power lines at the intersection of Brookside Drive and Route 150.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122739.